West Virginia, 2008

Damaging Wind in West Virginia, July 23, 2008

July 23, 2008 · NWS LWX · 1 event in 1 county or zone

A strong cold front combined with an upper level disturbance during the afternoon and evening hours of July 22nd. Cold air aloft combined with warm and humid air at the surface allowed for scattered to numerous showers and thunderstorms to develop across the Mid Atlantic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front combined with an upper level disturbance during the afternoon and evening hours of July 22nd. Cold air aloft combined with warm and humid air at the surface allowed for scattered to numerous showers and thunderstorms to develop across the Mid Atlantic. One storm became severe, downing a tree in the eastern pan handle of West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 8:29 PM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 22, 8:29 PM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
929 PM EDT TUE JUL 22 2008

.SYNOPSIS...
A COLD FRONT WILL BRING THUNDERSTORMS TO THE REGION WEDNESDAY. THIS
FRONT WILL STALL OUT TO OUR SOUTH THURSDAY...AND INCH NORTHWARD
TOWARD THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY EVENING/...

MOISTURE AND SHEAR ARE ON THE INCREASE THIS EVENING AS SEEN ON
PWATS/WIND FIELDS ON THE 00Z IAD SOUNDING. TSTM ACTIVITY OVR THE
SKYLINE DRIVE HAS BEEN STRONG TO MARGINALLY SEVERE SIDE BUT NO
SEVERE REPORTS HAVE BEEN RECEIVED AS OF YET. RECENT RADAR TRENDS
AND SHORT-TERM GUIDANCE SUGGEST THAT ACTIVITY WILL CONTINUE TO
BUILD NORTH AND REACH THE MASON DIXON LINE BY MIDNIGHT. DAMAGING
WINDS APPEARS TO BE THE BIGGEST THREAT AS FREEZING LVLS TOO HIGH
FOR ANY BIG HAIL PRODUCTION. EXPECT ACTIVITY TO GRADUALLY WEAKEN AFTER 06Z
AS BDRY LYR COOLS.

AMPLIFLYING UPPER LEVEL TROF OVR THE GREAT LKS WILL ROTATE ACROSS
THE MID ATLC REGION NEXT 36 HRS. IMPRESSIVE DYNAMICS FOR THIS TIME
OF THE YEAR IN ADDITION TO A SLOW MOVING BDRY AND TROPICAL LIKE
MOISTURE WILL LEAD TO A VERY ACTIVE CONVECTIVE DAY. FLASH FLOODING
AND SEVERE THUNDERSTORMS INCLUDING TORNADOES ARE ALL POSSIBLE.

DESPITE HIGH FLASH FLOOD GUIDANCE OF 3-4 INCHES IN ONE HOUR FLASH
FLOODING A CONCERN DUE TO THE SLOW MOVEMENT OF SFC AND UPPER AIR
SYSTEMS...PWATS OVER 2 INCHES...K INDICES OVER 40 AND VERY
UNSTABLE AIR. THE GREATEST THREAT IS FROM URBAN FLOODING ACROSS
THE WASH/BALT AREAS AS TWO TO THREE INCHES IN AN HOUR COULD START
FLASH FLOODING.

SWEAT INDICES APPROACHING 400 AND SRH OVER 150 M2/S2 SUGGEST A
SEVERE THREAT EXIST AS WELL INCLUDING TORNADOES.

&&

.SHORT TERM /LATE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...LATEST
GUIDANCE SUGGEST TSTM ACTIVITY WILL SHIFT EAST OF THE CHES BAY
AFTER 06Z THU.

WITH THE TROUGH SHARPENING OVER THE REGION THURSDAY...DIURNAL
INSTABILITY WILL BE ON THE INCREASE BY THE AFTERNOON....SUPPORTIVE
OF SCATTERED SHOWERS AND THUNDERSTORMS EAST OF THE BLUE RIDGE.

RISING HEIGHTS SHOULD ALLOW HIGH PRESSURE TO BUILD INTO THE REGION
THURSDAY EVENING AND FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
LARGE UPPER LOW OVER THE GREAT LAKES WITH A LONGWAVE TROUGH EAST OF
THE MISSISSIPPI RIVER AT THE BEGINNING OF THE LONG TERM PORTION OF
THE FORECAST. THE TROUGH WILL CONTINUE TO MOVE EAST AND DIG
SOUTHWARD THROUGH TUESDAY.

AT THE SURFACE...LEE TROUGH OVER THE CWFA WHILE A COLD FRONT IS
MOVING EAST THROUGH THE OHIO VALLEY ON SATURDAY. THE FRONT WILL
SLOWLY MOVE SOUTH THROUGH THE CWFA ON SUNDAY...BEFORE STALLING OVER
THE VA/NC BORDER ON MONDAY. HIGH PRESSURE WILL BUILD IN FROM THE
NORTH FOR THE FIRST PART OF THE WEEK. THE FRONT SHOULD REMAIN
STALLED OVER THE CAROLINAS.

THE WEEKEND LOOKS TO BE ACTIVE AS THE COLD FRONT BEGINS TO AFFECT
THE MID ATLANTIC AND CONVECTION FIRES. IF THE FRONTAL BOUNDARY MAKES
IT SOUTH OF THE CWFA...THEN THE FIRST PART OF THE WEEK SHOULD BE
DRY.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
SCATTERED THUNDERSTORMS WILL REDEVELOP BY THIS EVENING ACROSS
TERMINALS. THEY WERE INSERTED INTO THE 18Z TAFS. A BREAK IS EXPECTED
OVERNIGHT...ALTHOUGH FOG WILL BE POSSIBLE ESPECIALLY ACROSS
LOCATIONS THAT RECEIVE RAIN. INTRODUCED MVFR FOG...WITH IFR AT KMRB.
CONVECTION ON WEDNESDAY WILL GENERALLY HOLD OFF UNTIL THE VERY END
OF THE 18Z TAF CYCLE. INTRODUCED AT KMRB...AND WILL LET THE 00Z TAFS
INTRODUCE THE REST.

WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED EAST OF THE BLUE RIDGE
WEDNESDAY EVENING...INCLUDING NEAR THE CHO AND METRO SITES. SOME OF
THESE STORMS MAY BE SEVERE WITH GUSTY WINDS AND IFR CONDITIONS.
AFTER A RESPITE LATE WEDNESDAY NIGHT AND EARLY THURSDAY...SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THURSDAY
AFTERNOON AS THE TROUGH MOVES OVERHEAD. HIGH PRESSURE BUILDS IN
THURSDAY NIGHT AND FRIDAY.

SUB VFR CIGS/VSBYS LIKELY THROUGH THE WEEKEND AS A FRONT DROPS SOUTH
OVER THE MID ATLANTIC.

&&

.MARINE...
THUNDERSTORMS THIS EVENING MAY PRODUCE SHORT FUSED GUSTY WINDS.
THUNDERSTORMS WILL ONCE AGAIN AFFECT TERMINALS WEDNESDAY AFTERNOON
AND EVENING. OUTSIDE OF THUNDERSTORMS...MODELS INDICATE THAT SMALL
CRAFT ADVISORY GUSTS WILL BE POSSIBLY BY WEDNESDAY AFTERNOON.
THEREFORE WILL RAISE THE SMALL CRAFT ADVISORY.

SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH WEDNESDAY EVENING
AHEAD OF THE NEXT FRONTAL ZONE. WINDS BECOME NORTHWEST BY THURSDAY
MORNING. SHOWERS AND THUNDERSTORMS EXPECTED TO BE WIDESPREAD
WEDNESDAY NIGHT...AND MAY PROMPT SPECIAL MARINE WARNINGS FOR
DAMAGING WIND AND LARGE HAIL. ANOTHER ROUND OF MORE SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED THURSDAY AFTERNOON AS THE UPPER
TROUGH MOVES THROUGH. HIGH PRESSURE BUILDS IN THURSDAY NIGHT AND
FRIDAY.

NO FLAGS ON THE WATERS EXPECTED FOR THE EXTENDED PERIOD.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 12 PM TO 11 PM EDT WEDNESDAY FOR
     ANZ530>537.

&&

UPDATE...ROSA
PRODUCTS...PELOQUIN/ROGOWSKI
Hazardous weather outlook, Jul 22, 9:17 PM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1017 PM EDT TUE JUL 22 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1017 PM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT. DAMAGING
WINDS ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TOMORROW
AFTERNOON AND EVENING. SOME OF THESE COULD BE CAPABLE OF
PRODUCING SEVERE WEATHER WITH DAMAGING WINDS...HEAVY RAINFALL AND
ISOLATED TORNADOES.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL LIKELY BE REQUIRED TOMORROW.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1017 PM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT. DAMAGING
WINDS ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TOMORROW
AFTERNOON AND EVENING. SOME OF THESE COULD BE CAPABLE OF PRODUCING
SEVERE WEATHER WITH DAMAGING WINDS...HEAVY RAINFALL AND ISOLATED
TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL LIKELY BE REQUIRED TOMORROW.

In the hours before

Local storm report, Jul 22, 11:58 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 AM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     TSTM WND DMG     FRONT ROYAL             38.92N 78.18W
07/23/2008                   WARREN             VA   EMERGENCY MNGR

            TREES DOWN ON HAPPY CREEK RD

&&

WOODCOCK
Special weather statement, Jul 23, 12:13 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
113 AM EDT WED JUL 23 2008

MDZ005-230545-
CARROLL MD-
113 AM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS TO AFFECT SOUTHERN CARROLL COUNTY...

AT 113 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHEAST OF WINFIELD...MOVING NORTH AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF GAMBER AND WESTMINSTER WILL BE AFFECTED BY THIS
STORM.

GMS
Special weather statement, Jul 23, 12:17 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
117 AM EDT WED JUL 23 2008

MDZ003-004-VAZ042-230600-
WASHINGTON MD-FREDERICK MD-LOUDOUN VA-
117 AM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK AND LOUDOUN
COUNTIES...

AT 117 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF ROUND HILL...MOVING NORTH AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF ROUND HILL...HILLSBORO...BRUNSWICK AND HARPERS
FERRY WILL BE AFFECTED BY THIS STORM.

GMS
Local storm report, Jul 23, 12:19 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
119 AM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     STEPHENS CITY           39.10N 78.22W
07/23/2008                   FREDERICK          VA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

&&

WOODCOCK
Special weather statement, Jul 23, 12:29 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
129 AM EDT WED JUL 23 2008

MDZ003-WVZ051>053-230615-
WASHINGTON MD-JEFFERSON WV-BERKELEY WV-MORGAN WV-
129 AM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...JEFFERSON...BERKELEY
AND MORGAN COUNTIES...

AT 129 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES SOUTHWEST OF GREAT CACAPON TO
SHEPHERDSTOWN...MOVING NORTHEAST AT 52 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

THE COMMUNITIES OF WILLIAMSPORT...HAGERSTOWN AND LONG MEADOW WILL BE
AFFECTED BY THESE STORMS.

GMS
Local storm report, Jul 23, 12:32 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
132 AM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     TSTM WND GST     ENE WINCHESTER          39.18N 78.17W
07/23/2008  E60 MPH          CITY OF WINCHESTER VA   TRAINED SPOTTER

&&

LROSA

The radar

The Sterling radar (KLWX), 57 km away, was scanning. The volume nearest the first event began at 05:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 23, 12:45 AM EST
Where
Jefferson County, 0.22 mi W of Shepherdstown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.430, -77.804

A local newspaper reported a large maple tree in Shepherdstown was downed by gusty winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122513.